Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 113, NWS Greenville-Spartanburg, SC
NWS Greenville-Spartanburg, SC issued this severe thunderstorm warning at Jul 3, 1997, 2:47 AM EDT for Alexander County, Caldwell County, North Carolina. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 3, 1997, 2:47 AM EDT (06:47 UTC)
- Expired
- Jul 3, 1997, 3:30 AM EDT
- In force
- 43 min
- Issued by
- NWS Greenville-Spartanburg, SC
- Area
- Whole counties
Counties Alexander County, NC, Caldwell County, NC
The radar
The Greer radar (KGSP), 141 km from the middle of the area, began a volume at 06:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 3, 3:15 AM EDT | Thunderstorm Wind 50 | Lenoir, NC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 6.8 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 339 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 1435 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
180 WUUS1 KGSP 030647 SVRGSP NCC003-027-030730- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC 247 AM EDT THU JUL 3 1997 THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 330 AM EDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN WEST NORTH CAROLINA ...ALEXANDER COUNTY...CALDWELL COUNTY AT 246 AM WEATHER SERVICE RADAR SHOWED A SEVERE THUNDERSTORM 20 MILES NORTH OF LENOIR ENTERING NORTHERN CALDWELL COUNTY. THE STORM IS MOVING SOUTHEAST AT 35 MPH AND WILL MOVE EAST OF LENOIR AND INTO WESTERN ALEXANDER COUNTY BY 315 PM. PEOPLE IN THE PATH OF THIS STORM SHOULD BE ALERT FOR LARGE HAIL AND DAMAGING WINDS. FREQUENT LIGHTNING AND LOCALLY HEAVY RAIN CAN OCCUR WITH ANY THUNDERSTORM. MOYER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 1:38 AM EDT, 1 hour 9 minutes earlier.
Area forecast discussion, Jul 3, 1:38 AM EDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE/SPARTANBURG, SC
138 AM EDT THU JUL 3 1997
RAH/CAE: NEED AM POPS NC PORTION CWA AND ERN UPST...OTHRWS...MOSTLY
SUNNY AND HOT TDY AND FRI
MCS QUICKLY APPRCHNG NRN EXTENT OF CWA. SYSTEM HAS ENTERED A MORE
HOSTILE ENVIRONMENT..WITH SFC DWPTS IN MID 60S TO AROUND 70 OPPOSED
TO THE LOWER AND MIDDLE 70S IN AREA IT IS LEAVING. THERMAL TROF IN
VCNTY CWA...HWVR. WILL KEEP CLOSE WATCH...PRECIP MAY GET INTO CLT
METRO TOWARDS DAYBREAK AND NC/ERN SC MAY NEED TO INCLUDE AM RW/TRW.
OTHRWS...HOT AND HUMID TDY AND TMRW AS UPR RIDGE BUILDS OVR RGN WITH
WARMING TEMPS ALF. LEE TROF TO RMN VCNTY. MDLS PUSH A STRNG SFC TROF
ACRS RGN TDY AHD OF FRONTL PASSAGE...JUST NOT A LOT OF MOISTR TO
WORK WITH XCPT AT SFC. DOWNSLOPE SHUD PROHIBIT MUCH IN WAY OF CLDS
THIS AFTN. ONLY AM CLOUDINESS IN AREAS TO BE AFFECTED BY REMNANTS OF
CWA SHUD PROHIBIT TEMPERATURES CLIMBING WELL INTO 90S TDY. 90S A GUD
BET AGAIN FRI BUT MORE CLDS AHEAD OF FROPA.
AVL 90/65/88 *3/0/0 *MORNING POPS
CLT 96/75/97 *3/0/0 *MORNING POPS
GSP 98/73/97 *0/0/0 * MORNING POPS ERN UPST
BURRUSNearby
Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.